Alert archive / New Mexico / Flood Watches in 2021
Flood Watch 4, NWS El Paso, TX
NWS El Paso, TX issued this flood watch at Sep 30, 2021, 2:46 AM MDT for Otero County, New Mexico. It took effect at Sep 30, 2021, 6:00 AM MDT. It was in force for .
The area
The counties it named.
The facts
- Issued
- Sep 30, 2021, 2:46 AM MDT (08:46 UTC)
- In effect from
- Sep 30, 2021, 6:00 AM MDT
- Expired
- Sep 30, 2021, 2:51 AM MDT
- In force
- Issued by
- NWS El Paso, TX
- Flood severity
- None
County Otero County, NM
The radar
The Holloman AFB radar (KHDX), 63 km from the middle of the area, began a volume at 08:45 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Santa Teresa, NM (KEPZ), launched 00:00Z, 8.8 hours before the alert went out and 122 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 91 J/kg
- Mixed-layer CIN
- -33 J/kg
- Mixed-layer LCL
- 2596 m above ground
- 0-6 km bulk shear
- 18 kt
- 0-1 km storm-relative helicity
- 23 m²/s²
- 0-3 km storm-relative helicity
- 22 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
976 WGUS64 KEPZ 300846 FFAEPZ URGENT - IMMEDIATE BROADCAST REQUESTED Flood Watch National Weather Service El Paso Tx/Santa Teresa NM 246 AM MDT Thu Sep 30 2021 NMZ414>416-010630- /O.NEW.KEPZ.FA.A.0004.210930T1200Z-211001T1800Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ West Slopes Sacramento Mountains Below 7500 Feet-Sacramento Mountains Above 7500 Feet-East Slopes Sacramento Mountains Below 7500 Feet- Including the cities of Mayhill, Sacramento, Timberon, Pinon, Sunspot, Cloudcroft, Mescalero, Mountain Park, and Apache Summit 246 AM MDT Thu Sep 30 2021 ...FLOOD WATCH IN EFFECT FROM 6 AM MDT THIS MORNING THROUGH MIDNIGHT TONIGHT... The National Weather Service in El Paso Tx/Santa Teresa has issued a * Flood Watch for a portion of south central New Mexico, including the following areas, East Slopes Sacramento Mountains Below 7500 Feet, Sacramento Mountains Above 7500 Feet and West Slopes Sacramento Mountains Below 7500 Feet. * From 6 AM MDT this morning through Friday morning. * An upper level system will bring prolonged rainfall through the day/evening hours, with rainfall amounts of 1-2 inches falling across portions of the Sacramento Mountains today. PRECAUTIONARY/PREPAREDNESS ACTIONS... You should monitor later forecasts and be alert for possible Flood Warnings. Those living in areas prone to flooding should be prepared to take action should flooding develop. && $$ 33
1 follow-up statement
320 WGUS64 KEPZ 300851 FFAEPZ Flood Watch National Weather Service El Paso Tx/Santa Teresa NM 251 AM MDT Thu Sep 30 2021 NMZ414>416-301000- /O.CAN.KEPZ.FA.A.0004.210930T1200Z-211001T1800Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ West Slopes Sacramento Mountains Below 7500 Feet-Sacramento Mountains Above 7500 Feet-East Slopes Sacramento Mountains Below 7500 Feet- Including the cities of Mayhill, Sacramento, Timberon, Pinon, Sunspot, Cloudcroft, Mescalero, Mountain Park, and Apache Summit 251 AM MDT Thu Sep 30 2021 ...FLOOD WATCH IS CANCELLED... The Flood Watch for a portion of south central New Mexico, including the following areas, East Slopes Sacramento Mountains Below 7500 Feet, Sacramento Mountains Above 7500 Feet and West Slopes Sacramento Mountains Below 7500 Feet has been cancelled. A Flash Flood Watch will be issued. $$ 33
What forecasters said that day
The local office's own words before this flood watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS El Paso, TX wrote its last area forecast discussion before this flood watch went out at Sep 29, 11:43 PM MDT, 3 hours 3 minutes earlier.
Area forecast discussion, Sep 29, 11:43 PM MDT, 3 hours 3 minutes before
Area Forecast Discussion National Weather Service El Paso TX/Santa Teresa NM 1143 PM MDT Wed Sep 29 2021 .UPDATE... .AVIATION...06Z TAF CYCLE Scattered showers and isolated thunderstorms have developed across the area this evening and will continue to do so through the period. TEMPO groups have been added for KELP/KLRU/KDMN from 3006/3007-08 for possible thunderstorms. Storms could produce gusty outflow winds with little to no restrictions to VIS. Moisture will increase through the overnight and morning hours with scattered to widespread showers (a few embedded thunderstorms) from ~11Z through ~21Z. Not enough confidence to enter TS/TSRA in TAFs due to the uncertainty of where storms could occur, but worth monitoring for updates and amendments after the onset of the precipition (after 12Z). For now, SHRA for all terminals (12Z through 21Z). Skies will generally be BKN-OVC100 with lower CIGS during shower/storm activity and winds generally out of the north with slight fluctuations between NE and NW. && .PREV DISCUSSION...257 PM MDT Wed Sep 29 2021... .SYNOPSIS... Our monsoon season isn't done quite yet. An upper-level low will begin to dig and sweep into the area allowing for rainfall to begin as soon as late Wednesday evening lasting through Friday. Thursday looks to have the most widespread rainfall. Drier weather will settle into the area yet again by the weekend. By the middle of next week, another system will make it's way inland potentially giving the area another chance for rain. && .DISCUSSION... .SHORT TERM...Tonight and Tomorrow... Latest satellite imagery and surface observations show one more mostly dry day is in store this evening across the region as cumulus fields struggle to develop over the high terrain and rain shower coverage will be very limited later this evening. Southwest flow aloft will strengthen overnight as a meridional jet streak of 80-90 knots breaks off the main polar jet flow over the Great Basin and carves out an upper low pressure system centered roughly along the Arizona/New Mexico state line. This system is expected to deepen overnight, becoming a closed low by midday Thursday. With sufficient moisture present (precipitable water values of 0.8-1.0") and favorable synoptic lifting due to divergent flow aloft, widespread rain showers and a few embedded thunderstorms should develop around sunrise on Thursday, with much of the area seeing at least some measurable precipitation. By mid-afternoon on Thursday, convective parameters (CAPE 500-1000 and LIs around -2) support additional thunderstorm development, with a threat of flash flooding for a few areas. Rain totals don't look to be highly impactful, with flooding more localized than anything. Widespread totals of 0.25-0.75" are most likely. The highest QPF looks to favor the high terrain of the Sacramento Mountains, where many locations could see totals go over an inch of rain. In conjunction with this upper level system, a surface cold front is progged to race down the western Plains Thursday morning, eventually reaching the northeastern periphery of our CWA and Lincoln National Forest by Thursday afternoon. At that point, the front looks to stall and struggle to filter cooler air into the area. This may end up being a focus for enhanced rainfall due to the frontogenesis and boundary lifting. Despite the weak frontal boundary, cloudy skies and rains should limit high temperatures to well below normal as most lowland sites fail to reach the mid 70's. And since we're approaching that time of the year, I will mention that we're not expecting any wintry precipitation types other than rainfall over the high elevations. NAM soundings maintain a deep enough warm layer to keep rain/snow mixes out of the forecast...at least for this event. Overnight lows will be chilly above 7,000 feet, with a few drainage pools dipping to the upper 30's each morning. && .LONG TERM... A battle between two air masses will make things messy at the beginning of the long-term period. A digging trough and a backdoor cold front will collide starting Thursday afternoon into Friday. Minimal impacts will be felt from this backdoor cold front, mostly knocking down max temperatures on Friday to the upper 70's. However, the biggest impacts to our area will be associated with the upper-level low. The main threats look to be widespread rainfall and gusty winds from thunderstorms. By Friday, this low pressure will begin to roll to the northeast still allowing for rain chances to continue through Friday afternoon. PW's Friday will range just above average (0.6 to 0.8 inches). Isolated flooding and gusty winds will be the main threats as this system begins to wander away from the CWA by Friday evening. A quiet start to the weekend will be in store as zonal flow begins to take place Saturday. Dry westerlies will limit precipitation chances. Ridging aloft will allow for quiet weather Sunday into Monday which will subsequently raise temperatures into the low 80s. Heading into mid-week, another cutoff low may make it's way into the region potentially bringing in more rainfall. Still some timing disagreement between the GFS and ECMWF at the moment. Certainly something to keep an eye on in the coming days as we get closer to next week. && .FIRE WEATHER... Fire danger will be low through the week ahead due to wetting rains and light winds. Widespread showers and thunderstorms are likely on Thursday, with most locations seeing rain totals of 0.25 to 0.75". A cold front arrives from the northeast tomorrow as well, shifting winds to the east. Temperatures will run 10 to 15 degrees below climate normals along with relative humidity dipping to only 30-50% in the afternoon. Drier weather returns over the weekend, allowing temperatures will warm back up to seasonal norms and wind remaining light. Smoke ventilation will be Poor to Fair over the next several days due to light transport winds and poor mixing. && .PRELIMINARY POINT TEMPS/POPS... El Paso 60 74 56 77 / 30 70 50 20 Sierra Blanca 55 71 52 71 / 20 60 50 30 Las Cruces 55 70 51 75 / 30 80 60 20 Alamogordo 55 73 51 74 / 10 80 70 40 Cloudcroft 40 52 36 52 / 10 90 80 60 Truth or Consequences 55 68 51 72 / 40 80 70 40 Silver City 50 61 46 66 / 60 90 60 30 Deming 54 70 49 75 / 50 80 60 20 Lordsburg 54 70 50 74 / 60 80 50 10 West El Paso Metro 61 75 57 77 / 30 70 50 20 Dell City 54 75 53 75 / 20 60 60 40 Fort Hancock 59 78 55 79 / 20 60 50 30 Loma Linda 56 68 51 69 / 20 70 60 30 Fabens 60 76 55 77 / 30 60 50 20 Santa Teresa 56 72 52 74 / 30 70 50 20 White Sands HQ 59 71 54 74 / 20 80 60 30 Jornada Range 55 68 51 72 / 20 80 60 30 Hatch 55 70 51 74 / 30 80 60 30 Columbus 56 72 52 74 / 50 70 50 10 Orogrande 56 72 52 74 / 20 80 60 30 Mayhill 46 61 43 61 / 10 90 80 60 Mescalero 44 61 41 62 / 20 90 80 60 Timberon 43 60 41 61 / 10 80 80 50 Winston 43 60 39 65 / 50 90 70 40 Hillsboro 52 66 48 70 / 40 90 60 30 Spaceport 53 68 50 72 / 30 80 70 30 Lake Roberts 43 61 40 66 / 60 90 60 30 Hurley 49 65 44 69 / 50 90 60 30 Cliff 46 69 43 74 / 60 90 50 20 Mule Creek 48 65 46 69 / 70 90 50 20 Faywood 51 64 47 69 / 50 90 60 30 Animas 52 71 49 75 / 50 70 40 0 Hachita 53 70 49 74 / 50 70 40 10 Antelope Wells 53 71 50 75 / 40 70 30 0 Cloverdale 51 66 49 71 / 50 70 30 0 && .EPZ WATCHES/WARNINGS/ADVISORIES... NM...None. TX...None. && 99/99/38
Hazardous weather outlook, Sep 29, 10:06 AM MDT, 16 hours 40 minutes before
Hazardous Weather Outlook National Weather Service El Paso TX/Santa Teresa NM 1006 AM MDT Wed Sep 29 2021 NMZ401>417-TXZ418>424-301615- Upper Gila River Valley-Southern Gila Highlands/Black Range- Southern Gila Foothills/Mimbres Valley- Southwest Desert/Lower Gila River Valley-Lowlands of the Bootheel- Uplands of the Bootheel-Southwest Desert/Mimbres Basin- Eastern Black Range Foothills-Sierra County Lakes- Northern Dona Ana County-Southern Dona Ana County/Mesilla Valley- Central Tularosa Basin-Southern Tularosa Basin- West Slopes Sacramento Mountains Below 7500 Feet- Sacramento Mountains Above 7500 Feet- East Slopes Sacramento Mountains Below 7500 Feet-Otero Mesa- Western El Paso County-Eastern/Central El Paso County- Northern Hudspeth Highlands/Hueco Mountains-Salt Basin- Southern Hudspeth Highlands- Rio Grande Valley of Eastern El Paso/Western Hudspeth Counties- Rio Grande Valley of Eastern Hudspeth County- 1006 AM MDT Wed Sep 29 2021 This Hazardous Weather Outlook is for portions of south central New Mexico, southwest New Mexico, and southwest Texas. .DAY ONE...Today and Tonight Isolated showers and thunderstorms may bring brief heavy rainfall to a few locations across the Gila Wilderness this evening. Rain showers will be possible west of the Rio Grande late tonight as an upper level system approaches. Minor street flooding will be possible. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday Scattered to widespread showers and thunderstorms are likely Thursday into Friday morning, increasing the threat of flash flooding across southern New Mexico and far west Texas. Total rainfall amounts of 0.50 to 1 inch are expected with locally higher amounts. Urban street flooding and rural arroyo flooding may make travel dangerous in a few places. A few stronger storms may produce small hail and gusty winds. .SPOTTER INFORMATION STATEMENT... Spotters are encouraged to forward any storm or flooding reports to the National Weather Service. Dennhardt
In the hours before
Special weather statement, Sep 29, 11:07 PM MDT, 3 hours 39 minutes before
Special Weather Statement
National Weather Service El Paso TX
1107 PM MDT Wed Sep 29 2021
NMZ411-TXZ418-300530-
Southern Dona Ana County/Mesilla Valley NM-Western El Paso County TX-
1107 PM MDT Wed Sep 29 2021
...A strong thunderstorm will impact portions of south central Dona
Ana and west central El Paso Counties through 1130 PM MDT...
At 1106 PM MDT, Doppler radar was tracking a strong thunderstorm near
Sunland Park, moving northeast at 15 mph.
HAZARD...Winds in excess of 40 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
West El Paso, Central El Paso, Santa Teresa, Sunland Park, Canutillo
and La Union.
This includes Interstate 10 in Texas between mile markers 8 and 14,
and between mile markers 16 and 17.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3175 10649 3178 10652 3178 10660 3179 10674
3183 10678 3197 10663 3175 10648
TIME...MOT...LOC 0506Z 234DEG 13KT 3180 10665
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH
CRESPOThe office that day
Everything else NWS El Paso, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 30, 2:56 AM MDT | Flash Flood Watch | EPZ | Otero | 15 hr |
| Sep 30, 8:15 AM MDT | Areal Flood Advisory | EPZ | Grant | 3 hr |
| Sep 30, 2:19 PM MDT | Special Weather Statement | EPZ | 26 min | |
| Sep 30, 3:22 PM MDT | Special Weather Statement | EPZ | Otero | 38 min |
| Sep 30, 3:31 PM MDT | Special Weather Statement | EPZ | Otero | 29 min |
| Sep 30, 3:53 PM MDT | Special Weather Statement | EPZ | Otero | 37 min |
Nearby
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.